Sunday, January 5, 2014

Antidepressant drugs and drug-induced liver injury

Philip Copitch, Ph.D.

The American Journal of Psychiatry reports
December 2013, researchers reported in The American Journal of Psychiatry that common antidepressant drugs can cause liver damage in humans. Drug-induced liver injury (DILI) was found in 0.05-3.0% of those taking antidepressants.
The researchers did a PubMed review from 1965 to the present, and reported that all antidepressants can induce hepatotoxicity (liver cell damage or destruction), especially in elderly patients or patients taking multiple prescription medications. This chemically driven cell damage was found to be unrelated to drug dosage and generally occurred between several days and 6 months of starting the medication. 
prescription clipart,

The antidepressants associated with greater risks of damaging the liver are:
  • iproniazid
  • nefazodone
  • phenelzine
  • imipramine
  • amitriptyline
  • duloxetine
  • bupropion
  • trazodone
  • tianeptine
  • agomelatine

The antidepressants that seem to have the least potential  to damage the liver are 
  • citalopram
  • escitalopram
  • paroxetine
  • fluvoxamine

The researchers conclude:
Although an infrequent event, DILI from antidepressant drugs may be irreversible, and clinicians should be aware of it.